Hail, Sherman
- When
- June 16, 4:21 PM CST
- Where
- Sherman County, 3 mi N of Litchfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.213, -99.150
Nickel to quarter sized hail was reported.
Although much of South Central Nebraska observed showers and thunderstorms on this late Sunday afternoon and evening, severe weather in the form of hail, damaging winds and locally heavy rainfall mainly concentrated within a fairly narrow northwest-to-southeast corridor across western portions of the area. More specifically, severe storms primarily targeted western Sherman County, along with…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although much of South Central Nebraska observed showers and thunderstorms on this late Sunday afternoon and evening, severe weather in the form of hail, damaging winds and locally heavy rainfall mainly concentrated within a fairly narrow northwest-to-southeast corridor across western portions of the area. More specifically, severe storms primarily targeted western Sherman County, along with locations roughly 10-15 miles either side of a line extending from near Eddyville-Elm Creek-Franklin. Some of the most noteworthy storm reports included quarter to golf ball size hail in or near Litchfield, a semi-truck blown over on Interstate 80 between Lexington and Overton by estimated 70 MPH winds, quarter to golf ball size hail in northern Phelps County, and estimated 60 MPH winds accompanied by penny size hail southeast of Upland. Although rainfall amounts across most affected areas averaged 1-2 inches at most, parts of Franklin and far western Webster counties received more widespread 2+ inch totals. This resulted in minor flooding along the Thompson Creek near Riverton through the night, with several roads still blocked well into the following day.
Initially, severe storms flared up just west and northwest of South Central Nebraska during the mid-afternoon hours. The first severe storm to enter the local 24-county area was a fairly small, slow-moving supercell that affected mainly the southwestern quadrant of Sherman County between 430-600 pm CDT, dropping large hail in the Litchfield area. As this initial storm was ongoing, a conglomeration of strong to severe multicell storms developed over, or moved into portions of eastern Dawson, western Buffalo and Phelps counties. Mainly between 630-830 pm CDT, several of these storms morphed into a small, forward-propagating mesoscale convective system (MCS) that primarily tracked through Harlan, Franklin and Kearney counties. Meanwhile, farther northwest, a trailing storm briefly took on supercell characteristics in eastern Dawson County and was responsible for blowing the semi-truck over on I-80. By 830 pm CDT, the most intense storms had pushed southward into Kansas, leaving behind lingering, non-severe convection over much of South Central Nebraska through around 11 pm CDT. On the synoptic scale aloft, this event occurred in seasonable quasi-zonal flow containing embedded, low-amplitude shortwave troughs, with Nebraska located slightly south of the strongest upper level flow aligned from the Dakotas to the Great Lakes. At the surface, the primary feature at mid-afternoon was a quasi-stationary front extending from southwest Nebraska to south central Kansas, with South Central Nebraska positioned just northeast of this boundary in a low-level easterly flow regime. Mid-late afternoon mesoscale severe weather parameters over western portions of the local area featured mixed layer CAPE of 1500-2000 J/kg in the presence of 0-6 kilometer deep layer wind shear of 35-45 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 1:44 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 244 PM CDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 242 PM CDT SUN JUN 16 2013 UPPER LEVEL ZONAL FLOW REMAINS IN PLACE ACROSS THE REGION THIS AFTERNOON...WITH WEAK DISTURBANCES CONTINUING TO BRING PRECIPITATION CHANCES. SEEING ACTIVITY ALREADY GOING TO THE NORTH OF THE CWA WITH THE NEXT ONE OF THESE DISTURBANCE...AS WELL AS OFF TO THE WEST OVER COLORADO. WILL BE KEEPING AN EYE ON BOTH AREAS THROUGH THE AFTERNOON/EVENING HOURS. AT THE SURFACE...THE CWA CONTINUES TO SEE GENERALLY EAST/SOUTHEASTERLY WINDS...WITH LOW PRESSURE SET UP OVER THE ROCKIES/HIGH PLAINS...AND HIGH PRESSURE EXTENDING ACROSS NORTH CENTRAL AND ERN NEB. SEEING A FEW DIFFERENT BOUNDARIES ACROSS THE REGION...SOME LEFT FROM OUTFLOW FROM EARLIER STORMS...WHILE ANOTHER IS SEPARATING DEWPOINTS IN THE LOWER/MID 60S ACROSS OUR CWA AND LOWER/MID 50S JUST OUTSIDE THE WRN FRINGE OF THE CWA. THANKS TO THIS MOISTURE AXIS NOSING INTO THE CWA...SEEING MUCAPE VALUES OF 2000 J/KG DEVELOP THIS AFTERNOON...AND DEEP LAYER SHEAR VALUES ARE SUFFICIENT FOR SVR WX. EXPECTING ONGOING ACTIVITY OFF TO THE NORTH TO TRANSITION INTO A MCS AS IT SLIDES SOUTH...AND LOOKS TO PRIMARILY AFFECT THE WRN HALF OF THE CWA...AND A WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING ACROSS THE SC NEB PORTION OF THAT AREA. WILL SEE HOW THE ACTIVITY TO THE NORTH EVOLVES...AND BETWEEN THAT AND THE THUNDERSTORMS OVER COLORADO SLIDING EAST...EXPANSION OF THE WATCH FURTHER SOUTH MAY EVENTUALLY BE NEEDED. ONCE THIS ACTIVITY SLIDES SOUTH OF THE CWA LATER THIS EVENING...HAVE DRY CONDITIONS GOING IN THE FORECAST THROUGH THE OVERNIGHT HOURS. WINDS ARE EXPECTED TO CONTINUE TO BE E/SERLY...BUT WILL BE AFFECTED BY ANY CONVECTIVE ACTIVITY/OUTFLOW BOUNDARIES. AS WE GET INTO TOMORROW...CURRENTLY HAVE THE FORECAST DRY WELL INTO THE AFTERNOON HOURS...BUT THUNDERSTORM CHANCES DO RETURN. AM CONCERNED ABOUT YET ANOTHER UPPER LEVEL DISTURBANCE PUSHING OUT OF THE ROCKIES ALLOWING FOR THE DEVELOPMENT OF MORE THUNDERSTORMS...AIDED BY LOWER LEVEL UPSLOPE FLOW. COULD SEE SOME OF THAT ACTIVITY DRIFT EAST EVENTUALLY...BUT WILL ALSO HAVE TO KEEP AN EYE ON THUNDERSTORMS WHICH MAY DEVELOP ALONG A SFC FRONTAL BOUNDARY THAT MAY BE DRAPED W-E ACROSS THE CWA. WILL AGAIN HAVE THE CONCERN FOR A FEW THUNDERSTORMS TO BE ON THE STRONG/SEVERE SIDE. NO SIGNIFICANT CHANGES WERE MADE TO TEMPERATURES...WITH OVERNIGHT LOWS TONIGHT IN THE 60S AND HIGHS TOMORROW IN THE 80S. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 242 PM CDT SUN JUN 16 2013 GUIDANCE FROM THE NAM...OPERATIONAL GFS...EC...AND SREF-MEAN ALL SUGGEST A MID TO UPPER LEVEL LONGWAVE RIDGE WILL BE NOTED OVER THE ROCKY MOUNTAIN RANGE TO START THE LONG TERM FORECAST PERIOD. NORTHWESTERLY MID TO UPPER LEVEL FLOW WILL LIKELY BE REALIZED OVER THE CENTRAL PLAINS TO START THE LONG TERM FORECAST PERIOD AS WELL...BUT DURING THE DAY TUESDAY AND INTO WEDNESDAY THIS RIDGE IS EXPECTED TO MOVE EAST ACROSS THE PLAINS...THUS PROVIDING SOUTHWESTERLY MID TO UPPER LEVEL FLOW THURSDAY ONWARD. PERIODIC MID LEVEL PERTURBATIONS ARE EXPECTED TO MOVE OVER THE CENTRAL PLAINS WITHIN THE MEAN MID LEVEL FLOW DURING THE LONG TERM FORECAST PERIOD...THUS PRESENTING PERIODS OF INCREASED OMEGA AND CHANCES FOR PRECIPITATION ACROSS OUR AREA. UNFORTUNATELY...DETAILS REGARDING THE TIMING AND POSITION OF SUCH SUBTLE FEATURES SO FAR OUT IN THE FORECAST REMAIN MURKY. QPF FIELDS FROM VARIOUS MODELS PRESENT VARYING SOLUTIONS THUS PROVIDING A SOMEWHAT DIFFICULT FORECAST WITH RESPECT TO POPS. FOR TUESDAY AND WEDNESDAY...WENT AHEAD WITH A BLEND OF NAM...OPERATIONAL GFS...EC...AND SREF-MEAN GUIDANCE TO DERIVE QPF GRIDS...AND THEN DERIVED POPS FROM THESE RESULTANT QPF GRIDS. WHAT MODEST MODEL CONSENSUS THERE IS CONTINUES TO SUGGEST LOCATIONS ACROSS OUR WEST/SOUTHWESTERN CWA STAND THE BEST CHANCE AT OBSERVING MEASURABLE PRECIPITATION TUESDAY AND WEDNESDAY. THIS SEEMS REASONABLE SEEING AS HOW FORECAST PROXIMITY SOUNDINGS FROM ACROSS OUR WEST/SOUTHWESTERN CWA...PER THE NAM...OPERATIONAL GFS...AND EC...SUGGEST STEEP LOW TO MID LEVEL LAPSE RATES MAY ALLOW FOR THE DEVELOPMENT OF ISOLATED TO PERHAPS SCATTERED THUNDERSTORM ACTIVITY ACROSS OVER THE HIGHER TERRAIN OF OUR WEST/SOUTHWESTERN CWA BOTH TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON. HARD TO TELL JUST HOW MUCH CONVECTION WILL SUSTAIN ITSELF INTO THE OVERNIGHT HOURS EACH NIGHT...OR LINGER INTO THE MORNING HOURS THE FOLLOWING DAYS. SO WHILE MUCH OF OUR CWA CURRENTLY HAS AT LEAST 20% POPS FORECAST TUESDAY AND WEDNESDAY...THERE ARE HIGHER POPS...GENERALLY 30-40%...COVERING OUR WEST/SOUTHWEST DURING THE AFTERNOON AND EVENING HOURS ON BOTH TUESDAY AND WEDNESDAY. WITH THE AFOREMENTIONED MID LEVEL PERTURBATIONS MOVING OVERHEAD THURSDAY ONWARD...ALLBLEND RESPONDED BY PROVIDING 20-40% POPS TO PORTIONS OF THE AREA MOST EVERY DAY. TIMING AND POSITION DETAILS WITH RESPECT TO ANY OF THE MID LEVEL PERTURBATIONS MID TO LATE NEXT WEEK WILL LIKELY NOT BECOME ANY MORE CLEAR FOR ANOTHER DAY OR TWO AND AS A RESULT...THE PROBABILITY OF SUCCESSFULLY IMPROVING THE FORECAST AS PROVIDED BY ALLBLEND IS LOW. GIVEN THIS LOW PROBABILITY...OPTED TO LEAVE THE ALLBLEND POPS UNCHANGED FOR THE MOST PART. THE NAM...OPERATIONAL GFS...AND EC ALL SUGGEST DEEP LAYER MUCAPE VALUES OF 1500-3000J/KG WILL ACCOMPANY DEEP LAYER BULK SHEAR VALUES OF ~30KTS TUESDAY AFTERNOON AND EVENING. INCREASING LOW LEVEL MOISTURE MAY ALLOW DEEP LAYER MUCAPE VALUES TO EXCEED 3000J/KG ACROSS PORTIONS OF OUR CWA WEDNESDAY AFTERNOON AND EVENING...PRIMARILY ACROSS OUR WEST/SOUTHWEST...WITH DEEP LAYER BULK SHEAR INCREASING INTO THE 40-45KT RANGE. GIVEN ALL THIS...WILL GO AHEAD WITH SEVERE WEATHER WORDING IN THE HWO FOR TUESDAY AND WEDNESDAY. BEYOND WEDNESDAY...DETAILS REGARDING SEVERE WEATHER TIMING AND POSITION REMAIN BLURRY AND AS A RESULT...WILL CONTINUE THE GENERAL THUNDERSTORM MENTION IN THE HWO FOR THE TIME BEING. LITTLE CHANGE IN THE LOW LEVEL AIRMASS SHOULD PRESENT SIMILAR TEMPERATURES TUESDAY AND WEDNESDAY...WITH AFTERNOON HIGH TEMPERATURE GENERALLY IN THE 80S CURRENTLY FORECAST. LOW LEVEL SOUTHERLY FLOW AND RESULTANT LOW LEVEL WARM AIR ADVECTION BEGINNING WEDNESDAY HOWEVER...SHOULD PROMOTE A WARMING TREND TO FINISH OUT THE FORECAST PERIOD...WITH AFTERNOON HIGH TEMPERATURES IN THE UPPER 80S AND 90S EXPECTED FOR THE MOST LOCATIONS BY LATE IN THE WEEK. OVERNIGHT TEMPERATURES IN THE 60S ARE FORECAST FOR MOST LOCATIONS THROUGH WEDNESDAY NIGHT...WITH LOWS CREEPING INTO THE 70S FOR SOME LOCATIONS BY LATE WEEK. && .AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1241 PM CDT SUN JUN 16 2013 VFR CONDITIONS CURRENTLY GOING THROUGH THIS TAF PERIOD...WITH PRIMARY CONCERN LYING WITH THUNDERSTORM CHANCES LATER TODAY/THIS EVENING AS ACTIVITY MOVES IN FROM THE WEST. WILL CONTINUE WITH THE VCTS MENTION UNTIL THINGS GET GOING AND CAN GET A BETTER IDEA WITH TIMING. WINDS WILL REMAIN GENERALLY EAST/SOUTHEASTERLY INTO THIS EVENING AS THE TERMINAL SITS BETWEEN LOW PRESSURE OVER THE HIGH PLAINS AND HIGH PRESSURE OVER CNTRL/ERN NEB. WINDS ARE EXPECTED TO BE FAIRLY LIGHT/VARIABLE OVERNIGHT...WITH A MORE NORTHEASTERLY COMPONENT DEVELOPING TOWARD THE END OF THE TAF PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADO LONG TERM...BRYANT AVIATION...ADO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 249 PM CDT SUN JUN 16 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 171200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 249 PM CDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH GOLF BALL SIZE HAIL...THUNDERSTORM WIND GUSTS OF 60 TO 70 MPH...AND LOCALLY HEAVY RAINFALL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON INTO MONDAY NIGHT...AND AGAIN TUESDAY AND WEDNESDAY. THERE WILL BE THE POTENTIAL FOR SOME THUNDERSTORMS TO BE SEVERE...WITH QUARTER SIZE HAIL AND THUNDERSTORM WIND GUSTS TO AROUND 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. PERIODIC CHANCES FOR THUNDERSTORMS ALSO EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO/BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN JUN 16 2013
NEZ046-162215-
SHERMAN NE-
430 PM CDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN COUNTY UNTIL 515
PM CDT...
AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASON CITY...OR 31 MILES SOUTHWEST OF ORD...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LOUP CITY...
SHERMAN RESERVOIR DAM...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4128 9884 4120 9898 4115 9920 4134 9921
4139 9921 4139 9892
TIME...MOT...LOC 2130Z 244DEG 23KT 4125 9927
GUERRERO/BRYANTThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
11 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Nickel to quarter sized hail was reported.
This report was from a social media post and the time was estimated from radar data. The quarter sized hail occurred in Litchfield.
Quarter sized fail was reported in Litchfield.
Golf ball sized hail fell one mile north of Litchfield.
Quarter sized hail occurred 6 miles south of Elm Creek. Wind gusted to 50 mph with heavy rain also occurring.
The time is estimated from radar data. The report was relayed from trained spotters.
Wind gusts of 50 mph and heavy rain also occurred.
A semi-tractor trailer was blown over at mile marker 243 on Interstate 80 west of Overton, roughly halfway between the Lexington and Overton exits.
Golf ball size hail fell in Overton.
Dime to nickel sized hail was reported. This report was courtesy of a Nebraska Rainfall Assessment and Information Network Observer.
The combination of nickel sized hail and 50 mph wind gusts caused crop damage.
Hail the size of pennies was also observed.
Heavy rain overflowed Thompson Creek during the night and resulted in several rural road blockages well into the morning hours, including near 41 1/2 and J Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457169, 457172, 457173, 457176, 457178, 458001, 458002, 457844, 458009, 462471, 458004, 457845, 458271, 457167.